Actualizado: 29 de oct de 2020
By Francis Quesea, CCPRD Project Associate
2020 has been quite a year and we’re not just talking about COVID-19. It’s been a year where all of our pre-existing issues have been amplified. From climate change to economic instability, every social issue is put under the magnifying glass. Opioid-related overdoses are one of them.
Over 1200 fatal opioid-related overdoses happened in Cook County so far since July 2020, and the numbers are projected to increase according to the county government. Opioid-related overdose rates have jumped dramatically during the pandemic. Cook County Board President Toni Preckwinkle recently shared that, “We are on track to double the number of opioid-related deaths we saw last year... African Americans make up 24% of the county’s population, but half of the overdose opioid deaths this year.” This has added even more pressure to a decades-long struggle of housing instability and incarceration where our Black and Brown communities have been disproportionately affected.
In such a multifaceted public health crisis, one way of effectively helping reduce overdose rates in your community is to be trained in Narcan administration. In our third series of Webinar Wednesday, Live4Lali Executive Director Laura Fry spoke on the impact of opioid overdose education and Narcan distribution and administration. In her talk, she called the overdose epidemic “an epidemic within a pandemic,” highlighting the severity of the overdose crisis.
If you’ve already been trained in Narcan or if you’re completely new to it, take this 101 refresher mini-lesson to review the steps with us!
What can we do if someone around us is experiencing an opioid-related overdose?
We can support them by administering naloxone, a medicine used to reverse the effects of opioids within minutes. Naloxone is also known as NARCAN® which is the popular brand name and nasal spray. The steps are fairly easy.
Check – Try and wake the individual using a sternal rub. Make a closed fist and use your knuckles to move up and down the center of the chest. If they don’t respond to this move onto the next step.
Observe & Call 911 – Look for any response. Contact professional emergency support as soon as you suspect an overdose and before you start administering naloxone. First responders are able to provide transport to the ER, attend emergency care to the individual, and even administer naloxone if needed.
It is important to be aware though that some people may be apprehensive about calling 911 out of fear of law enforcement. With the Good Samaritan Law, an overdose victim and individual calling 911 cannot be charged with possession of small amounts of drugs or taking someone to the ER. However, if the caller is the person who gave or sold the victim the drugs that led to the overdose, the caller could be charged with drug-induced homicide if the person dies. In that case, the fact that the person tried to get medical help may be used by the judge as a condition for getting a shorter sentence. It’s in the best interest of the victim and for you to call 911 if you suspect an overdose.
The criminal justice system presents many obstacles for those who use substances. One organization leading the conversation on police reform is the Police Assisted Addiction and Recovery Initiative (PAARI), whose mission is to foster a culture within the law enforcement system where addiction is viewed as a disease that needs treatment and recovery. PAARI was started by Police Chief Leonard Campanello of the Gloucester, Massachusetts Police Department in 2015. When compassionate programs like those in PAARI are put into place, we can hold our law enforcement accountable. In the end, we want to save lives instead of punishing people.
But in the case of a suspected opioid overdose, call 911!
Listen – If it is reduced or no breathing, checking to see if anything is blocking the person’s airway. If there is, remove it. Lift the person’s chin to open the airway then perform 2 rescue breaths. Continue rescue breathing until the person starts to breathe on their own.
Touch – Check to see if the skin is clammy or body is limp. If rescue breathing is unsuccessful it is time to administer naloxone. Naloxone is a key tool in saving people’s lives during an opioid overdose. It works to reverse opioid effects within 3 minutes and restores normal breathing.
The steps are simple, but there are a few more details when it comes to Narcan administration such as methods of administration, fentanyl testing strips, and more. If you’re looking for individual or group Narcan training, please connect with us at the Kenneth Young Center! We provide free Narcan training to community members, First Responders, youth, healthcare centers, and more.
Naloxone use is effective in reducing opioid-related overdoses and thus, saving lives. There has been a significant decrease in fatal opioid-related overdose because of communities implementing take-home Naloxone programs (Chimbar & Moleta, 2018). Multiple communities around the world can demonstrate the effectiveness of widespread community training in Narcan administration. We believe that Narcan is part of the gold standard in creating recovery ready communities. It is crucial for more people to have access to this life-saving antidote as part of their harm reduction toolkit.
Want to revisit the Webinar Wednesday series? Watch recordings here.
Don’t miss our The Night of Narcan & Rapid HIV Testing event this Sunday, November 1st from 5 PM - 10 PM! It will be a risk reduction extravaganza like no other with free tarot readings, HIV tests, Narcan trainings, and more! Social distancing and masks will be required.
For additional recovery resources, check out our CPYD Recovery Resource Guide to get connected with treatment, peer support groups, identity-based groups, and more.
Correction from last issue: Title of Mike Gaspari, EGVPD Deputy Police Chief.
Read more from our staff: